Share this article on:

Palinopsia and Other Reversible Visual Disturbances Induced by Topiramate

Belcastro, Vincenzo MD, PhD; Aguglia, Umberto; Pisani, Laura R. MD; Ferlazzo, Edoardo

doi: 10.1097/WNO.0000000000000273
Letters to the Editor

Neurology Unit, Department of Medicine, S. Anna Hospital, Como, Italy

Department of Medical and Surgical Sciences, Magna Graecia University of Catanzaro, Catanzaro, Italy

Regional Epilepsy Center, Bianchi-Melacrino-Morelli Hospital, Reggio Calabria, Italy

IRCCS, Centro Neurolesi “Bonino-Pulejo,” Messina, Italy

Department of Medical and Surgical Sciences, Magna Graecia University of Catanzaro, Catanzaro, Italy

Regional Epilepsy Center, Bianchi-Melacrino-Morelli Hospital, Reggio Calabria, Italy

The authors report no conflicts of interest.

We read with interest the article by Yun et al (1) describing 9 new patients with topiramate-induced palinopsia. Palinopsia, consisting of the persistence of visual images after the removal of the initial stimulus, may be observed in different medical conditions, especially migraine (2), but may also be provoked by different medications. Topiramate is an antiepileptic drug useful for migraine prophylaxis and for the treatment of both partial and generalized seizures (3). Topiramate has been rarely associated with adverse ocular events, in particular ciliochoroidal effusion syndrome, but patients with transitory visual disturbances induced by topiramate are being increasingly recognized (1). We evaluated 2 patients with other types of visual disturbances that were severe but transitory and fully reversible and appear related to beginning topiramate or dosage increase of the medication.

Patient 1: A 19-year-old woman had a 1-year history of migraine with aura. Her headaches usually were preceded by visual symptoms (teichopsia or visual distortion) lasting for about 20–30 minutes and occurred monthly. Topiramate was started at a daily dose of 25 mg. Within 5 days, she complained as if looking “through a veil.” This visual disturbance was continuous, and she was not taking any other medications. A complete ophthalmologic examination was unremarkable. Physical examination, numerous blood tests, brain magnetic resonance imaging (MRI), and electroencephalography were normal. Topiramate was discontinued, and within 2 days, her visual symptoms completely disappeared. She was prescribed amitriptyline for migraine prophylaxis. There was no recurrence of her visual symptoms in 6 years of follow-up.

Patient 2: A 21-year-old man had a 6-year history of juvenile myoclonic epilepsy. Initially, he was treated with levetiracetam 3 g/d, with reduction of seizure frequency. At age 20 years, topiramate 100 mg/d was added, and he remained seizure-free for 5 months. He then experienced 2 generalized tonic–clonic seizures, and his topiramate was gradually increased by 50 mg/wk up to 200 mg/d. Two days after reaching the maximal dosage, the patient complained of severe blurred vision (“I see all black”) that lasted for approximately 30 minutes. He had no similar symptoms in the past and was taking no other medications. Neurologic and ophthalmologic examinations were normal. Topiramate was gradually reduced to 50 mg/d and valproate was given at 1,000 mg/d. In the ensuing 9 years, he has not experienced seizures or visual disturbances.

Our 2 patients had reversible visual disturbances associated with use of topiramate. In our first patient, visual complaints began after institution of topiramate, whereas in the second patient, visual symptoms were associated with an increase in the dose of medication. Either discontinuing the medication (patient 1) or lowering the dose (patient 2) led to cessation of the visual disturbances. The symptoms experienced by our patients expand the spectrum of visual complaints experienced by patients taking topiramate.

Back to Top | Article Outline

REFERENCES

1. Yun SH, Lavin PJ, Schatz MP, Lesser RL. Topiramate-induced palinopsia: a case series and review of the literature. J Neuroophthalmol. 2015;35:148–151.
2. Belcastro V, Cupini LM, Corbelli I, Pieroni A, D'Amore C, Caproni S, Gorgone G, Ferlazzo E, Di Palma F, Sarchielli P, Calabresi P. Palinopsia in patients with migraine: a case-control study. Cephalalgia. 2011;31:999–1004.
3. Crespel A, Gelisse P, Reed RC, Ferlazzo E, Jerney J, Schmitz B, Genton P. Management of juvenile myoclonic epilepsy. Epilepsy Behav. 2013;28(suppl 1):S81–S86.
© 2015 by North American Neuro-Ophthalmology Society